Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 128, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 5, 2016, 6:48 PM CDT for Washington County, Minnesota. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 5, 2016, 7:00 PM CDT
- In force
- 12 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, MN
The radar
The Minneapolis radar (KMPX), 60 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006
WUUS53 KMPX 052348
SVRMPX
MNC163-060000-
/O.NEW.KMPX.SV.W.0128.160705T2348Z-160706T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 700 PM CDT
* AT 647 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HUGO TO NEAR VERMILLION...MOVING EAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STILLWATER AND BAYPORT AROUND 700 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE PINE
SPRINGS...LAKE ELMO AIRPORT...GRANT...OAK PARK HEIGHTS...WILLERNIE...
LANDFALL...LAKELAND AND AFTON STATE PARK.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 248 AND
258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4511 9275 4507 9280 4503 9276 4497 9277
4478 9280 4484 9297 4495 9298 4514 9295
TIME...MOT...LOC 2347Z 281DEG 25KT 4516 9290 4471 9297
HAIL...1.00IN
WIND...60MPH
$$
CLF1 follow-up statement
805
WWUS53 KMPX 052359
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
659 PM CDT TUE JUL 5 2016
MNC163-060009-
/O.EXP.KMPX.SV.W.0128.000000T0000Z-160706T0000Z/
WASHINGTON MN-
659 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHINGTON COUNTY
WILL EXPIRE AT 700 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
EAST CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.
LAT...LON 4511 9275 4507 9280 4503 9276 4497 9277
4478 9280 4484 9297 4495 9298 4514 9295
TIME...MOT...LOC 2357Z 281DEG 25KT 4516 9290 4471 9297
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:32 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 5, 6:32 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 632 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 344 PM CDT Tue Jul 5 2016 The line has formed already from Appleton northeast into western Stearns county this afternoon. Confidence is now very high this line will continue strengthening while heading east southeast between the Minnesota River and I-94 for the next couple hours. As it develops a well organized cold pool, widespread wind damage will become the greatest threat with potential for high end wind gusts in excess of 80 mph. The swath of greatest wind damage will likely occur with the apex of the bow, which is currently forecast to track across the western and southern Twin Cities metro to as far south as Mankato - and points southeast later this evening. The SPC Day 1 outlook at 20Z has upgraded this area to a moderate risk with some potential for the line to become a derecho by the time it reaches Minneapolis/St Paul and points south. One thing that will need to be watched is whether a wake low develops, which may bring another round of damaging winds well behind the main thunderstorm activity. This will depend on the strength of the cold pool and forward speed of the line which will be monitored closely. .LONG TERM...(Wednesday night through Tuesday) Issued at 344 PM CDT Tue Jul 5 2016 In the extended we are looking at two periods with better, Thursday and again Monday into Tuesday next week. We will get a brief reprieve from the heat and humidity Friday and Saturday, but that looks to start its return back into the area Sunday out ahead of the system for early next week. Still a good deal of uncertainty with how precip chances will unfold Wednesday night into Thursday with models still showing a good deal of spread with how much convection will be accompanying the warm front as it lifts back north toward MN. Have highest pops during the day Thursday as an inverted trough develops across MN in response to a strong shortwave moving across the Dakotas. This upper low will allow a surface low to develop near Duluth Thursday night, with a good drying west wind and subsidence coming across southern MN, so sped up the departure of pops across MN Thursday night. Lingered some chance pops north of I-94 on Friday as they will be within the cyclonic flow and cold pool of a closed h5 low going across NW WI. This looks to be predominately diurnally driven, with weak instability limiting any severe threat on Friday. The nicest day of the week looks to line up perfectly with Saturday as high pressure moves across the state. This high will be off into the Great Lakes by Saturday night, with a strong return flow developing. Eventually this return flow will see a warm front come back on Sunday/Sunday night. The GFS/ECMWF keep us mainly dry through the weekend, but the Canadian shows a healthy burst of convection developing Sunday ahead of the warm front, which is why we maintained PoPs across MN as there will certainly be a good increase in elevated instability as the warm front moves in, so a thunder threat Sunday/Sunday night is certainly plausible, even if the ECMWF/GFS don't show anything at the moment. For the beginning of next week, the GFS/ECMWF show a low becoming occluded as it moves into southern Saskatchewan. Cold front associated with this low will move across MN on Monday, but will be running into a developing upper ridge as heights rise in response to the deepening low to our NW. This ridging and the stalling of the surface low in southern Canada will slow down the progress of the front, with the threat for showers and thunderstorms continuing for eastern MN and western WI going into Tuesday. Surface dewpoints ahead of the front will increase into the lower 70s and with temperatures again increasing into at least the mid/upper 80s, we should see another highly moist and unstable environment with the risk of severe weather and excessive rainfall returning. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 630 PM CDT Tue Jul 5 2016 Lines of thunderstorms developing along a front in southern Minnesota will be the main aviation concern in the next 6 hours with torrential rainfall, gusty winds, and very low visibilities of 1 mile or less. In addition, a few storms have produced wind gusts in excess of 50 knots. However, this will likely be very localized with mostly gusty winds of 20 to 40 knots. The best scenario is to continue thunderstorms along a line from KRWF to KMSP to KRNH with occasional visibilities dropping to 1-2 miles. Elsewhere, in central Minnesota, most of the thunderstorms will be far enough south to hold on to VFR conditions. After midnight, conditions will improve with VFR conditions expected through the remainder of the night and into Wednesday afternoon. Winds will eventually become more north- northeast. KMSP... As with the line of thunderstorms continued to build west to the South Dakota border, will leave thunder in the vicinity along with a temporary period of 2 miles in heavier rainfall. The strongest winds /gusts of 40 knots or more/ will have ended by 0030z, with only occasionally having a gust of 25-35 knots in the stronger storms. Conditions will improve after 3z with the best conditions after 6z along with winds slowly becoming more north-northeast. /OUTLOOK FOR KMSP/ Wed night...Mainly VFR. Chc -TSRA late. Wind E 5 kts. Thu...Mainly VFR. TSRA likely. Wind E 5-10 kts. Fri...Mainly VFR. Chc -TSRA. Wind NW 10-15. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...MPG AVIATION...JLT
Hazardous weather outlook, Jul 5, 3:05 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 305 PM CDT TUE JUL 5 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 062015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 305 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD WIND DAMAGE IS EXPECTED ACROSS CENTRAL AND SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING...INCLUDING IN THE TWIN CITIES METRO AREA...WITH SOME LARGE HAIL AND A FEW TORNADOES ALSO POSSIBLE. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS SOUTHERN MINNESOTA AND AN ENHANCED RISK ELSEWHERE. HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES OF THUNDERSTORMS CONTINUE FROM WEDNESDAY NIGHT THROUGH FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN MINNESOTA THURSDAY. LOCALLY HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE AREA WIDE THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. BORGHOFF
In the hours before
Local storm report, Jul 5, 6:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
635 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM FLOOD COLUMBIA HEIGHTS 45.05N 93.25W
07/05/2016 ANOKA MN TRAINED SPOTTER
STREET FLOODING STANDING WATER 2 TO 3 FT
DEEP. SEWERS GUSHING.
&&
CARLYONLocal storm report, Jul 5, 6:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
637 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 1 W WEST ST. PAUL 44.90N 93.10W
07/05/2016 DAKOTA MN TRAINED SPOTTER
6 TO 8 FT LONG TREE BRANCH DOWN.
&&
CARLYONLocal storm report, Jul 5, 6:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 2 WNW ST. PAUL 44.96N 93.14W
07/05/2016 RAMSEY MN EMERGENCY MNGR
2 LARGE TREES DOWN ON ROAD.
&&
CARLYONLocal storm report, Jul 5, 6:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 NE KINGSTON 45.22N 94.28W
07/05/2016 MEEKER MN TRAINED SPOTTER
LOTS OF TREES DOWN. TIME ESTIMATED.
&&
CARLYONLocal storm report, Jul 5, 6:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FLOOD COLUMBIA HEIGHTS 45.05N 93.25W
07/05/2016 ANOKA MN TRAINED SPOTTER
STAGNANT FLOOD 3 TO 4 FT DEEP. CARS
FLOATING.
&&
CARLYONLocal storm report, Jul 5, 6:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 2 ESE ST. PAUL 44.94N 93.06W
07/05/2016 M67 MPH RAMSEY MN ASOS
.
&&
CARLYONThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:13 PM CDT | Special Weather Statement | MPX | Stevens | 47 min |
| Jul 4, 11:32 PM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 43 min |
| Jul 5, 12:01 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 29 min |
| Jul 5, 12:31 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 44 min |
| Jul 5, 1:00 AM CDT | Special Weather Statement | MPX | Stevens | 30 min |
| Jul 5, 3:20 AM CDT | Special Weather Statement | MPX | Stevens | 40 min |
| Jul 5, 5:12 AM CDT | Special Weather Statement | MPX | Stevens, Swift | 48 min |
| Jul 5, 12:26 PM CDT | Special Weather Statement | MPX | Stevens | 34 min |
| Jul 5, 1:55 PM CDT | Special Weather Statement | MPX | Stevens | 35 min |
| Jul 5, 2:08 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 37 min |
| Jul 5, 2:17 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Jul 5, 2:34 PM CDT | Tornado Warning | MPX | Swift | 26 min |
| Jul 5, 2:40 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Swift | 65 min |
| Jul 5, 2:58 PM CDT | Tornado Warning | MPX | Swift | 32 min |
| Jul 5, 3:07 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns | 38 min |
| Jul 5, 3:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 32 min |
| Jul 5, 3:27 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 18 min |
| Jul 5, 3:38 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 52 min |
| Jul 5, 3:41 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 49 min |
| Jul 5, 3:58 PM CDT | Tornado Warning | MPX | Chippewa | 32 min |
| Jul 5, 4:05 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns | 55 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi | 66 min |
| Jul 5, 4:28 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 62 min |
| Jul 5, 4:29 PM CDT | Tornado Warning | MPX | Meeker, Wright | 31 min |
| Jul 5, 4:36 PM CDT | Tornado Warning | MPX | Kandiyohi | 24 min |
| Jul 5, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 28 min |
| Jul 5, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 53 min |
| Jul 5, 5:01 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 59 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 15 min |
| Jul 5, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Meeker | 26 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 53 min |
| Jul 5, 5:41 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 49 min |
| Jul 5, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Washington | 63 min |
| Jul 5, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 65 min |
| Jul 5, 6:14 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington | 2 hr |
| Jul 5, 6:25 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Renville, Scott, Sibley | 2 hr |
| Jul 5, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 47 min |
| Jul 5, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 58 min |
| Jul 5, 6:57 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.